Kansas, 2026High Wind in Kansas, March 15, 2026
March 15, 2026 · NWS ICT · 19 events in 19 counties and zones
Strong northerly to northwesterly winds behind a potent cold front overspread much of the western two-thirds of Kansas during the day of March 15. Many locations experienced prolonged sustained winds of at least 40 mph, and some locations experienced brief period of wind gusts between 58 and 67 mph.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northerly to northwesterly winds behind a potent cold front overspread much of the western two-thirds of Kansas during the day of March 15. Many locations experienced prolonged sustained winds of at least 40 mph, and some locations experienced brief period of wind gusts between 58 and 67 mph. Additionally, several powerlines were knocked down across Harvey County as a result of these strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 15, 1:53 AM CST, 2 hours 7 minutes earlier. Its key messages:
- Extremely strong northwest winds to overspread the entire area today. Some blowing dust may accompany the strong winds.
- Few snow showers also possible this afternoon, mainly across northeast and eastern KS.
- Falling temperatures expected throughout the day with lows Monday morning in the teens with wind chills in the single digits. Confidence still high that above normal temps are likely by Wednesday and will continue through at least Saturday.
Area forecast discussion, Mar 15, 1:53 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 AM CDT Sun Mar 15 2026
.KEY MESSAGES...
- Extremely strong northwest winds to overspread the entire area
today. Some blowing dust may accompany the strong winds.
- Few snow showers also possible this afternoon, mainly across
northeast and eastern KS.
- Falling temperatures expected throughout the day with lows
Monday morning in the teens with wind chills in the single
digits. Confidence still high that above normal temps are
likely by Wednesday and will continue through at least
Saturday.
&&
.DISCUSSION...
Issued at 252 AM CDT Sun Mar 15 2026
Water vapor imagery currently shows a shortwave trough moving
across the Central Rockies and about to move out into the High
Plains. At the surface, low pressure is centered over central KS
with a sharp warm front from northern MO into southern Nebraska
with a cold front starting to surge south across northwest KS.
Surface low will quickly slide east this morning and by 12z will
be over northern MO, which will allow a strong cold front to
surge through KS. Cold front is expected to move through our
central KS counties in the 09-11z time frame and move through
Wichita in the 13-14z range. Northwest winds won't waste any
time ramping-up with gusts 50-55 mph right behind it this
morning with an increase expected late this morning/early
afternoon where gusts in the 60-65 mph range are possible,
especially west of I-135. Did go ahead and expand the potential
for blowing dust today to include all of central and south
central KS. Winds will quickly come down around or shortly after
sunset.
Model trends have been to decrease snow chances across most of
the area today, with most very minor accumulation chances over
northeast KS. However, still feel that we will see a few snow
showers today, especially across northeast portions of our
forecast area. Lows Monday morning will be in the teens across
the entire area, which will be some of the coldest air we have
seen since the middle of February. Gusty north winds will
produce wind chills Monday morning in the single digits.
By Mon afternoon, deep upper trough will extend from the Great
Lakes into the Tennessee Valley with strong northwest flow in
place through the Plains. Northwest flow aloft is anticipated to
persist through most of next week, as upper ridging gradually
strengthens over the Desert Southwest. This will result in a
warming trend starting Tuesday and continuing through at least
Saturday. By Thursday, we are looking for widespread highs in
the 80s that will continue through Saturday.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 106 AM CDT Sun Mar 15 2026
Main aviation concern will be very strong northwest winds to
move-in behind a strong cold front.
Cold front is set to move through KRSL-KGBD around 11z and KICT
around 14z. Northwest winds behind the front will quickly ramp-
up with gusts in the 45 to 55 mph range likely. Then we should
see a slight uptick in speeds by 16-17z where gusts in the
60-65 mph range will be possible, especially for areas west of
I-135. Winds will start to quickly decrease in the 00-01z time
frame but will still remain gusty.
We may see some scattered snow/rain showers move through mainly
this afternoon with KSLN and KCNU having the best chance to see
these. At this point, confidence is only high enough to run with
VCSH. Also not out of the question that strong winds may kick-up
some blowing dust, with central KS having the best chance to see
some reductions in visibility due to dust. This will be
something day shift will have to monitor closely.
&&
.FIRE WEATHER...
Issued at 252 AM CDT Sun Mar 15 2026
Very strong northwesterly winds today will gust up to 55-65 mph
causing Very High grassland fire danger. However, given the
much colder temperatures moving in along with relative humidity
above 45% and some precipitation chances, fire danger concerns
should be more limited.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for KSZ032-033-
047-048.
High Wind Warning from 7 AM this morning to 10 PM CDT this
evening for KSZ049>053-067>071-082-083-091>095-098-099.
Wind Advisory from 7 AM this morning to 10 PM CDT this evening
for KSZ072-096-100.
&&
DISCUSSION...RBL
AVIATION...RBL
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 15, 3:34 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 AM CDT Sun Mar 15 2026
KSZ032-033-047>053-067>072-082-083-091>096-098>100-160830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 AM CDT Sun Mar 15 2026
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Very strong northwest winds are expected behind a cold front today
into the early evening hours. See latest high wind warning and wind
advisory for additional details. A few snow showers will be possible
this afternoon which may reduce visibility at times.
There will be a brief period of very high fire danger today as
winds pick-up behind the front. However, fire danger will be
somewhat mitigated by much colder air and precipitation moving into
the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Wind chills near zero are expected area wide for Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
High Wind, Russell
- When
- March 15, 4:00 AM CST to 4:00 PM CST
- Where
- Russell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The ASOS site at Russell Municipal Airport had numerous issues reporting data during the day, so data was incomplete through the event. However, there were several recorded gusts between 58 and 62 mph between 5 AM CDT to 4 PM CDT before the site stopped reporting altogether. Based on surrounding reports, high winds likely ended around 5 PM CDT.
High Wind, Lincoln
- When
- March 15, 5:00 AM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
There was a peak wind gust of 58 mph at the Kansas Mesonet Site about 1 mile northwest of Denmark. Based on surrounding observations and reports, high winds likely occurred between 6 AM CDT and 5 PM CDT.
High Wind, Saline
- When
- March 15, 6:00 AM CST to 5:00 PM CST
- Where
- Saline forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The ASOS site at Salina Regional Airport recorded multiple and consistent gusts between 58 and 61 mph between 7 AM CDT and 6 PM CDT. The site also recorded sustained winds of at least 40 mph between 12 PM CDT and 3 PM CDT. Lastly, the strongest wind gust measured in the county was 63 mph at 11:45 AM CDT from a KDOT site about 5 miles north-northwest of Salina.
High Wind, McPherson
- When
- March 15, 6:00 AM CST to 5:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A Union Pacific site 1 mile west of Canton began measuring wind gusts in excess of 58 mph beginning at 7 AM CDT, and the peak gust at this site was 65 mph at 8:43 AM CDT. Meanwhile, the AWOS site at McPherson Airport measured sustained winds in excess of 40 mph between 10 AM CDT and 6 PM CDT.
High Wind, Harvey
- When
- March 15, 7:30 AM CST to 5:00 PM CST
- Where
- Harvey forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The first report of a powerline being knocked down occurred at 8:44 AM CDT. Meanwhile, the AWOS site began reporting sustained winds in excess of 40 mph around the same time. These sustained winds persisted until 6 PM CDT, and at least 3 more reports of powerlines being knocked down by strong winds were reported throughout the county in this time frame. Lastly, the AWOS site also recorded wind gusts in excess of 58 mph between 10 AM CDT and 6 PM CDT with the peak gust of 62 mph occurring at 11:09 AM CDT.
High Wind, Ellsworth
- When
- March 15, 8:00 AM CST to 5:00 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A KS-DOT site about 7 miles south-southwest of Westfall measured a wind gust of 62 mph at 9:10 AM CDT, then a 62-mph gust was measured at a Union Pacific site about 6 miles east-northeast of Kanopolis. Meanwhile, the AWOS site at Ellsworth Municipal Airport recorded sustained winds of at least 40 mph between 1 PM CDT and 6 PM CDT.
High Wind, Greenwood
- When
- March 15, 8:30 AM CST to 3:30 PM CST
- Where
- Greenwood forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
A personal weather station in Madison recorded a wind gust of 59 mph at 2:59 PM CDT. Additionally, the AWOS site at Eureka Municipal Airport measured sustained winds in excess of 40 mph between 9:30 AM CDT and 4:30 PM CDT. The peak sustained wind gust of 43 mph was measured at 9:55 AM CDT and 3:55 PM CDT.
High Wind, Barton
- When
- March 15, 9:00 AM CST to 5:00 PM CST
- Where
- Barton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The peak wind gusts at the AWOS site near Great Bend Municipal Airport were 59 mph at 1:10 PM CDT and 60 mph at 4:27 PM CDT. Additionally, the site recorded sustained winds in excess of 40 mph between 10 AM CDT and 6 PM CDT.
High Wind, Rice
- When
- March 15, 9:00 AM CST to 4:00 PM CST
- Where
- Rice forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The AWOS site at Lyons-Rice County Municipal Airport recorded sustained winds of at least 40 mph between 10 AM CDT and 7 PM CDT. The peak sustained winds were 44 mph recorded at 4:55 PM CDT. The peak wind gust across the county was 56 mph recorded by a Kansas Mesonet 2 miles west Little River.
High Wind, Reno
- When
- March 15, 9:00 AM CST to 5:00 PM CST
- Where
- Reno forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The ASOS site at Hutchinson Regional Airport measured wind gusts in excess of 58 mph with the peak gust of 61 mph occurring at 11:52 AM CDT. It should be noted that the site had issues reporting throughout the day, so the data is incomplete. A Union Pacific site recorded a wind gust of 59 mph at 5:19 PM CDT. Based on these reports and reports surrounding Reno County, high winds likely occurred between 10 AM CDT and 6 PM CDT.
High Wind, Sedgwick
- When
- March 15, 9:00 AM CST to 6:00 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The ASOS site at Eisenhower National Airport began recorded periodic wind gusts in excess of 58 mph along with periods of sustained winds in excess of 40 mph between 10 AM CDT and 7 PM CDT. The peak wind gust was 63 mph at 1107 AM CDT. Additional wind gusts over 58 mph were noted at Jabara Airport along with a couple of personal weather stations across the county.
High Wind, Sumner
- When
- March 15, 9:00 AM CST to 5:30 PM CST
- Where
- Sumner forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
A personal weather station located about 3 miles northwest of Wellington measured a peak wind gust of 58 mph at 3:36 PM CDT. Additionally, the AWOS site at Wellington Municipal Airport measured sustained winds in excess of 40 mph between 10 AM CDT and 6:30 PM CDT with the peak sustained wind of 41 mph occurring multiple times in this time frame.
High Wind, Harper
- When
- March 15, 9:00 AM CST to 6:00 PM CST
- Where
- Harper forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The AWOS site at Anthony Municipal Airport measured a peak wind gust of 59 mph at 6:32 PM CDT. Additionally, sustained winds in excess of 40 mph were measured between 10 AM CDT and 7 PM CDT with the peak sustained wind of 44 mph at 10:15 AM CDT.
High Wind, Kingman
- When
- March 15, 9:00 AM CST to 6:00 PM CST
- Where
- Kingman forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The AWOS site at Kingman-Clyde Cessna Airport measured sustained winds in excess of 40 mph between 10 AM CDT and 7 PM CDT. The peak sustained wind of 44 mph was measured at 10:23 AM CDT.
High Wind, Butler
- When
- March 15, 10:00 AM CST to 11:00 AM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A personal weather station near Benton measured a 60 mph wind gust at 11:37 AM CDT. This was around the same time as a 61 mph wind gust measured at Jabara Airport.
High Wind, Marion
- When
- March 15, 10:00 AM CST to 12:00 PM CST
- Where
- Marion forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A personal weather station about 5 miles north of Hillsboro measured a peak wind gust of 67 mph at 11:18 AM CDT. Another personal weather station about 6 miles southeast of Peabody measured a 58 mph wind gust at 12:33 PM CDT. These observations are supported by surrounding observations and reports adjacent to Marion County.
High Wind, Cowley
- When
- March 15, 12:00 PM CST to 3:00 PM CST
- Where
- Cowley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The ASOS site at Strother Field measured sustained winds in excess of 40 mph a few times between 1 PM CDT and 7:30 PM CDT. The peak sustained wind of 41 mph was measured at 1:05 PM CDT and 2:20 PM CDT.
High Wind, Montgomery
- When
- March 15, 1:30 PM CST to 2:30 PM CST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The ASOS site at Coffeyville Municipal Airport recorded a peak wind gust of 58 mph at 2:58 PM CDT.
High Wind, Chase
- When
- March 15, 3:00 PM CST to 4:00 PM CST
- Where
- Chase forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A personal weather station in rural northwest Chase County (approximately 6 miles west-northwest of Elmdale) recorded a wind gust of 58 mph at 4:36 PM CDT. This was around the same time as the peak wind gust of 59 mph was measured at Emporia Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322086, 1322090, 1322092, 1322097, 1322102, 1322094, 1322116, 1322095, 1322096, 1322099, 1322106, 1322107, 1322111, 1322112, 1322117, 1322120, 1322114, 1322121, 1322118.